Prolia was FDA approved in June 2010 for treatment of osteoporosis. It prevents bone resorption leading to increased bone density and fracture prevention. It is a human monoclonal antibody targeting RANK Ligand, ultimately diminishing osteoclast formation and function.
The article describes case reports of rebound vertebral fractures soon after prolia discontinuation. Further studies are needed to quantify prevalence and identify other contributing factors.
J C E M
Context: Denosumab inhibits bone resorption, increases bone mineral density, and reduces fracture risk. Denosumab was approved for the treatment of osteoporosis and the prevention of bone loss in some oncological situations. Denosumab discontinuation is associated with a severe bone turnover rebound (BTR) and a rapid loss of bone mineral density. The clinical consequences of the BTR observed after denosumab discontinuation are not known.
Cases Description: We report 9 women who presented 50 rebound-associated vertebral fractures (RAVFs) after denosumab discontinuation. A broad biological and radiological assessment excluded other causes than osteoporosis. These 9 cases are unusual and disturbing for several reasons. First, all vertebral fractures (VFs) were spontaneous, and most patients had a high number of VFs (mean = 5.5) in a short period of time. Second, the fracture risk was low for most of these women. Third, their VFs occurred rapidly after last denosumab injection (9–16 months). Fourth, vertebroplasty was associated with a high number of new VFs. All the observed VFs seem to be related to denosumab discontinuation and unlikely to the underlying osteoporosis or osteopenia. We hypothesize that the severe BTR is involved in microdamage accumulation in trabecular bone and thus promotes VFs.
Conclusion: Studies are urgently needed to determine 1) the pathophysiological processes involved, 2) the clinical profile of patients at risk for RAVFs, and 3) the management and/or treatment regimens after denosumab discontinuation. Health authorities, physicians, and patients must be aware of this RAVF risk. Denosumab injections must be scrupulously done every 6 months but not indefinitely.